Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 18, 2002, 7:18 PM CDT for Kenosha County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 7:18 PM CDT (00:18 UTC)
- Expired
- Apr 18, 2002, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Kenosha County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 190018 SVRMKE WIC059-190100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 718 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENOSHA COUNTY IN SOUTHEAST WISCONSIN * UNTIL 800 PM CDT * AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF CAMP LAKE...OR ABOUT NEAR ANTIOCH...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE KENOSHA...PLEASANT PRAIRIE AND TWIN LAKES A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4252 8828 4235 8814 4250 8780 4265 8779 GEHRING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:20 AM CDT, 7 hours 58 minutes earlier.
Area forecast discussion, Apr 18, 11:20 AM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1120 AM CDT THU APR 18 2002 FORECAST FOCUS IS ON SEVERE POTENTIAL THIS AFTERNOON AHEAD OF APPROACHING CDFNT. LINE OF DEVELOPING THUNDERSTORMS JUST AHEAD OF NOSE OF LOW LEVEL JET. SOUNDINGS SHOW LOW LEVEL CAP IN PLACE AT THIS MOMENT...BUT FORECAST SOUNDINGS SHOW CAP TO RAPIDLY DISSIPATE...SO THIS LINE MAY RAPIDLY INTENSIFY OVER SOUTHCENTRAL WI EARLY THIS AFTERNOON. CAPES RISE TO OVER 2000 J/KG. FLOW IS RATHER UNIDIRECTIONAL NOW...BUT ANY LAKE BREEZE FRONT WOULD PRODUCE MODERATE HELICITIES...AND EHI VALUES TO NEAR 3...SO BOUNDAIES WILL NEED TO BE WATCHED CLOSELY. DEW POINTS ALREADY IN LOWER 60S...WITH MID 60S ALREADY OVER N IL. MAIN COLD FRONT DOES NOT COME THROUGH SE WI UNTIL AFTER MIDNIGHT...AND MODELS SHOW WEAK MID LEVEL TROUGH THAT MAY PRODUCE ANOTHER LINE OF THUNDERSTORMS THIS EVENING. VERY COOL HIGH PRESSURE BUILDS OVER CWA AFTER EXIT OF CDFNT. QUITE A CHG AFTER RECENT RECORD HEAT. .MKX...NONE. HENTZ
In the hours before
Local storm report, Apr 18, 4:24 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
424 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0317 PM BELMONT WI 1.75 INCH HAIL
04/18/02 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0400 PM PRAIRIE DU SAC WI .88 INCH HAIL
04/18/02 SAUK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Apr 18, 4:30 PM CDT, 2 hours 48 minutes before
WIZ046-047-051-052-058>060-064>066-069>072-192231- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 430 PM CDT THU APR 18 2002 ...TORNADO WATCH NUMBER 110 IN EFFECT UNTIL 8 PM CDT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... AT 430 PM CDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM MONTELLO TO PORTAGE...TO MOUNT HOREB...TO MONROE. THE STORMS ARE MOVING TO THE EAST AT 35 MPH AND WILL AFFECT THE REMAINDER OF SOUTH CENTRAL WISCONSIN BY 530 PM CDT. THE STORMS WILL ENTER SOUTHEAST WISCONSIN AFTER 530 PM CDT. THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING LARGE HAIL. GD
Special weather statement, Apr 18, 5:15 PM CDT, 2 hours 3 minutes before
WIZ047-051-052-056-058>060-062>067-070>072-182315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 515 PM CDT THU APR 18 2002 ...TORNADO WATCH NUMBER 110 IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 8 PM CDT... AT 514 PM CDT...NUMEROUS SEVERE THUNDERSTORMS WERE LOCATED OVER SOUTH CENTRAL WISCONSIN. NUMEROUS STRONG THUNDERSTORMS WERE OVER SOUTHEAST WISCONSIN. THE SEVERE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE DAMAGING HAIL. THE STRONG STORMS HAVE HAD A HISTORY OF PRODUCING MARBLE SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH. PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN VIGILANT AND BE PREPARED TO SEEK STURDY SHELTER SHOULD THREATENING WEATHER APPROACH. GD
Local storm report, Apr 18, 5:30 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
530 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM MERRIMAC WI 1.75 INCH HAIL
04/18/02 SAUK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0453 PM ENDEAVOR WI .75 INCH HAIL
04/18/02 MARQUETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0510 PM 1 SW MADISON WI 1 INCH HAIL
04/18/02 DANE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 18, 5:49 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
549 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM MADISON WI .75 INCH HAIL
04/18/02 DANE REPORTED BY STORM
SPOTTER.
0529 PM MADISON WI .75 INCH HAIL
04/18/02 DANE REPORTED BY STORM
SPOTTER.
0530 PM MADISON WI .88 INCH HAIL
04/18/02 DANE REPORTED BY STORM
SPOTTER.
0534 PM BERLIN WI .75 INCH HAIL
04/18/02 GREEN LAKE REPORTED BY EMERGENCY
MANAGEMENT.
0535 PM MONONA WI .75 INCH HAIL
04/18/02 DANE REPORTED BY HAM RADIO
OPERATOR.Special weather statement, Apr 18, 6:25 PM CDT, 53 minutes before
WIZ046-047-051-052-056>060-062-066>068-071-072-190115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 625 PM CDT THU APR 18 2002 ...TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN UNTIL 8 PM CDT... AT 624 PM CDT...NUMEROUS STRONG TO SEVERE THUNDERSTORMS CONTINUED TO AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN AND A SMALL PORTION OF SOUTH CENTRAL WISCONSIN. SOME OF THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE DAMAGING HAIL AND GUSTY WINDS OF 40 TO 50 MPH. MORE THUNDERSTORMS WERE OVER NORTHEAST IOWA MOVING EAST. THESE STORMS WILL AFFECT SOUTH CENTRAL WISCONSIN BY 8 PM CDT. THE STORMS ARE MOVING EAST AT 35 MPH. PERSONS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN SHOULD REMAIN ALERT AND BE PREPARED TO SEEK STURDY SHELTER INDOORS AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES. GD
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:21 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 39 min |
| Apr 18, 7:28 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 62 min |
| Apr 18, 7:29 PM CDT | Special Marine Warning | MKX | 61 min | |
| Apr 18, 7:29 PM CDT | Special Marine Warning | MKX | 61 min | |
| Apr 18, 7:59 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 61 min |
| Apr 18, 8:10 PM CDT | Severe Thunderstorm Warning | MKX | Iowa | 65 min |
| Apr 18, 8:30 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 60 min |
| Apr 18, 8:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 8:34 PM CDT | Special Marine Warning | MKX | 56 min | |
| Apr 18, 8:37 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 68 min |
| Apr 18, 8:41 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Sheboygan | 64 min |
| Apr 18, 8:44 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 61 min |
| Apr 18, 8:50 PM CDT | Special Marine Warning | MKX | 100 min | |
| Apr 18, 8:50 PM CDT | Special Marine Warning | MKX | 100 min | |
| Apr 18, 8:57 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 33 min |
| Apr 18, 9:16 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 74 min |
| Apr 18, 9:26 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 64 min |
| Apr 18, 9:36 PM CDT | Severe Thunderstorm Warning | MKX | Green | 54 min |
| Apr 18, 9:43 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 32 min |
| Apr 18, 9:44 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Rock | 61 min |
| Apr 18, 9:45 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Apr 18, 9:45 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Apr 18, 9:48 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan, Washington | 57 min |
| Apr 18, 10:04 PM CDT | Special Marine Warning | MKX | 116 min | |
| Apr 18, 10:04 PM CDT | Special Marine Warning | MKX | 116 min | |
| Apr 18, 10:20 PM CDT | Severe Thunderstorm Warning | MKX | Walworth | 55 min |
| Apr 18, 10:53 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 37 min |
| Apr 18, 11:24 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette, Sauk | 16 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.